Michigan, 2007Hail and Damaging Winds in Michigan, August 22, 2007
August 22, 2007 · NWS GRR · 9 events in 8 counties and zones
Severe thunderstorm wind gusts brought down numerous trees across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorm wind gusts brought down numerous trees across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 22, 5:40 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 22, 5:40 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
640 PM EDT WED AUG 22 2007
LATEST UPDATE...SHORT TERM...
.SYNOPSIS...(403 PM EDT WED AUG 22 2007)
A FRONTAL BOUNDARY IS EXPECTED TO OSCILLATE NORTH AND SOUTH THROUGH
THE REGION THE NEXT SEVERAL DAYS. ADDITIONAL SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH SATURDAY...AT WHICH
TIME A COLD FRONT WILL SWEEP THROUGH BRINGING DRY HIGH PRESSURE INTO
THE AREA. SEVERE WEATHER IS ALSO POSSIBLE THE NEXT FEW DAYS...WHERE
STORMS MAY CONTAIN HEAVY RAIN...DAMAGING WINDS AND HAIL.
&&
.SHORT TERM... (640 PM EDT WED AUG 22 2007)
A LINE OF STRONG TO SEVERE STORMS STRETCHING FROM IOWA THROUGH
EASTERN WISCONSIN CONTINUES TO MOVE NORTHEAST AND IS CROSSING THE
LAKE ATTM. THESE STORMS ARE DEVELOPING ALONG A FRONTAL BOUNDARY AND
IN ADVANCE OF SEVERAL SHORT WAVES MOVING THROUGH THE UPPER MIDWEST.
THE STORMS ARE MOVING INTO AN ENVIRONMENT THAT HAS SOME CINH AND
AWAY FROM A MORE FAVORABLE ENVIRONMENT. THUS THEY SHOULD WEAKEN A
BIT...BUT WON/T DISSIPATE. WE INCREASED POPS TO REFLECT HIGHER POPS
OVER THE NW CWA. MORE STORMS WILL ARRIVE OVERNIGHT AS CONVECTION
NEAR THE MISSISSIPPI MOVES EASTWARD.
THURSDAY AND THURSDAY NIGHT A HEALTHY LOW LEVEL JET IS PROGD TO
REMAIN IN THE AREA. NAM HAS A 55 KNOT LLJ MOVING INTO WEST CENTRAL
LOWER MICHIGAN AT 00Z IN THE EVENING. THIS MAY BE A BIT
OVERDONE...BUT THE GFS HAS A 50 KNOT LLJ OVER THE LAKE AT THE SAME
TIME WHICH LENDS CREDENCE TO IT. IF THIS MATERIALIZES AND WE CAN
DEVELOP INSTABILITY IN THE WAKE OF AN OVERNIGHT/THURSDAY MORNING MCS
THINGS COULD GET INTERESTING. A SIGNIFICANT WIND THREAT WOULD BE IN
THE OFFING. WITH SOME UNCERTAINTY IN THE STRENGTH OF THE LLJ AND THE
EVOLUTION OF CONVECTION/DEVELOPING INSTABILITY NOT READY TO GET TOO
EXCITED JUST YET. WILL BE INTERESTED TO SEE HOW THE LLJ IS HANDLED
IN UPCOMING MODEL RUNS.
FRIDAY AND FRIDAY NIGHT MUCH THE SAME SCENARIO IS IN PLACE WITH A
WAVE RIDING THROUGH THE FORECAST AREA ALONG THE BOUNDARY.
&&
.LONG TERM... (327 PM EDT WED AUG 22 2007)
THE EXTENDED PERIOD LOOKS DRY FOR THE MOST PART. A SFC LOW AND COLD
FRONT WILL BE MOVING THROUGH LOWER MICHIGAN EARLY SATURDAY. MODEL
TIMING DIFFERENCES...THE GFS BEING QUICKER...PRECLUDE REMOVING POPS
TOTALLY FROM THE GRIDS DURING THE AFTERNOON. ALTHOUGH SREF POPS
DECREASE SIGNIFICANTLY DURING THE AFTERNOON HOURS. THE FRONT SHOULD
CLEAR THE CWA BY SATURDAY EVENING AFTER WHICH HIGH PRESSURE WILL
BUILD SOUTH INTO THE REGION AND PROVIDE DRY WX UNTIL TUESDAY NIGHT
AND WEDNESDAY WHEN THE NEXT FRONT APPROACHES.
&&
.AVIATION...(240 PM EDT WED AUG 22 2007 )
WARM FRONT IS BASICALLY NORTH OF THE CWA ATTM. SCT CU WILL BE
VISIBLE THROUGH SUNSET. AS INSTABILITY RISES THIS AFTERNOON...WE
CAN/T RULE OUT A SHOWER/THUNDERSTORM. HOWEVER...WITH THE LACK OF A
FOCUS CHANCE/S AREN/T HIGH. THE BETTER CHANCE OF PCPN WILL COME
OVERNIGHT WHEN THE MCS OVER IOWA MOVES EAST. BASICALLY VFR
CONDITIONS THIS AFTERNOON. EXPECT SOME 3-5SM BR TONIGHT DUE TO
ABUNDANT LOW LEVEL MOISTURE. ALSO TSRA VCNTY IS IN THE TAFS.
&&
.MARINE... (403 PM EDT WED AUG 22 2007)
WAVES TONIGHT WILL REMAIN MANAGEABLE IN THE 1 TO 2 FOOT RANGE WITH
AN INCREASING SOUTH WIND. ON THURSDAY THOUGH...SMALL CRAFT
ADVISORIES MAY BE NEEDED AS WAVES PUSH INTO THE 3 TO 5 FOOT RANGE.
&&
.HYDROLOGY... (403 PM EDT WED AUG 22 2007)
A REAL CONCERN BY EARLY IN THE WEEKEND COULD BE ELEVATED RIVER
LEVELS IF WE CONTINUE TO GET MCS/S ROLLING THROUGH THE CWA. RIGHT
NOW...RIVERS ARE HIGHER THAN NORMAL FOR AUGUST...BUT THERE IS STILL
A WAYS TO GO TO GET TO BANKFULL AT MOST SITES. WE WILL CONTINUE TO
MONITOR RIVER LEVELS. A WARM...MOIST AIR MASS IN PLACE SHOULD
CONTINUE TO FUEL BOUTS OF HEAVY RAIN.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: DUKE
SHORT TERM: DUKE/93
LONG TERM: 93
AVIATION: 93
MARINE: DUKE
HYDROLOGY: DUKE
Hazardous weather outlook, Aug 22, 9:21 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1021 AM EDT WED AUG 22 2007
MIZ037>040-043>046-050>052-056>059-064>067-071>074-230900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1021 AM EDT WED AUG 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE. LOCALLY HEAVY RAINFALL COULD RESULT IN SOME URBAN AND
SMALL STREAM FLOODING. THUNDERSTORM MOVEMENT TODAY AND TONIGHT WILL
BE EAST SOUTHEAST AT AROUND 30 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE IN THE FORECAST THURSDAY THROUGH SATURDAY AS AN
ACTIVE FRONTAL BOUNDARY REMAINS STALLED OVER THE AREA. SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH DAY. THE
FRONT SHOULD CLEAR THE AREA TO THE SOUTHEAST SATURDAY NIGHT... WITH
QUIET WEATHER ANTICIPATED FOR SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED EACH DAY TODAY THROUGH SATURDAY.
LMZ844>849-230900-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1021 AM EDT WED AUG 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG AND HAZE WILL BE POSSIBLE TODAY AND TONIGHT ON LAKE
MICHIGAN AS WARM...MOIST AIR MOVES OVER THE SOUTHERN AND CENTRAL
PORTIONS OF THE LAKE FROM THE SOUTHWEST.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THUNDERSTORM MOVEMENT TODAY AND
TONIGHT WILL BE EAST SOUTHEAST AT AROUND 30 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE IN THE FORECAST THURSDAY THROUGH SATURDAY AS AN
ACTIVE FRONTAL BOUNDARY REMAINS STALLED OVER THE AREA. SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH DAY. THE
FRONT SHOULD CLEAR THE AREA TO THE SOUTHEAST SATURDAY NIGHT...WITH
QUIET WEATHER ANTICIPATED FOR SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED EACH DAY TODAY THROUGH SATURDAY.
MEADE/DUKE
In the hours before
Local storm report, Aug 22, 2:13 PM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM TSTM WND DMG 1 SW ALAMO 42.37N 85.72W
08/22/2007 KALAMAZOO MI LAW ENFORCEMENT
TREES DOWN.
0711 AM TSTM WND DMG 1 E KALAMAZOO 42.27N 85.57W
08/22/2007 KALAMAZOO MI LAW ENFORCEMENT
SEVERAL TREES DOWN AROUND THE CITY OF KALAMAZOO.
CORRECTED FOR TIME BASED ON RADAR.
&&
BHOVINGSpecial weather statement, Aug 22, 6:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EDT WED AUG 22 2007
MIZ037>040-043>046-050>052-056>059-230045-
CLARE-CLINTON-GRATIOT-IONIA-ISABELLA-KENT-LAKE-MASON-MECOSTA-
MONTCALM-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-OTTAWA-
745 PM EDT WED AUG 22 2007
...THUNDERSTORMS DEVELOPING OVER WEST CENTRAL LOWER MICHIGAN...
AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ACROSS WEST MICHIGAN NORTH OF
A HOLLAND TO LOWELL LINE. THESE STORMS WERE MOVING NORTHEAST AT 35
MPH.
THUNDERSTORMS WILL CONTINUE DEVELOPING THIS EVENING AND MANY OF THE
STORMS WILL CONTAIN WIND GUSTS TO 40 MPH AND SMALL HAIL. A COUPLE OF
THE STORMS WILL BE CAPABLE OF BECOMING SEVERE WITH WIND GUSTS TO 60
MPH.
KEEP AN EYE TO THE SKY TONIGHT AND SEEK SHELTER IF THREATENING
WEATHER APPROACHES.
LAT...LON 4413 8639 4355 8648 4278 8616 4279 8447
4348 8465 4413 8466
93Thunderstorm Wind, Muskegon
- When
- August 22, 7:10 PM EST to 7:25 PM EST
- Where
- Muskegon County, 0.5 mi W of Dalton to 0.69 mi S of Norton Shrs
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.320, -86.260
Fully grown oak trees were blown down on some houses in Fruitland and Dalton townships. Some trees were reported to be eighteen inches in diameter. Measured 63 mph wind gusts were recorded at the Muskegon GLERL site and in Norton Shores.
Thunderstorm Wind, Newaygo
- When
- August 22, 7:45 PM EST
- Where
- Newaygo County, 0.69 mi S of Fremont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.460, -85.950
A few trees and power lines were blown down.
Thunderstorm Wind, Kent
- When
- August 22, 7:55 PM EST
- Where
- Kent County, 0.51 mi E of Grandville
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.900, -85.760
Thunderstorm Wind, Ottawa
- When
- August 22, 8:00 PM EST
- Where
- Ottawa County, 1.01 mi E of Hudsonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.870, -85.860
Numerous trees were blown down in the city of Hudsonville and in Georgetown townships.
Thunderstorm Wind, Kent
- When
- August 22, 8:10 PM EST to 8:20 PM EST
- Where
- Kent County, 1.47 mi NNW of East Grand Rapids to 2.14 mi NNE of Cascade
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.950, -85.610
Several large trees were blown down in East Grand Rapids and Ada.
Thunderstorm Wind, Ionia
- When
- August 22, 8:32 PM EST to 8:40 PM EST
- Where
- Ionia County, Belding to 0.86 mi NE of Ionia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.100, -85.230
Numerous trees were blown down throughout the county.
Hail, Montcalm
- When
- August 22, 8:40 PM EST
- Where
- Montcalm County, 1.38 mi N of Greenville
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.190, -85.250
Thunderstorm Wind, Clinton
- When
- August 22, 8:58 PM EST
- Where
- Clinton County, 2.62 mi ENE of Maple Rapids
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 43.110, -84.650
Two trees were blown down east of Maple Rapids and south of Elsie.
Thunderstorm Wind, Gratiot
- When
- August 22, 9:00 PM EST to 9:10 PM EST
- Where
- Gratiot County, Perrinton to 1.22 mi NE of Ithaca
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -84.680
Several trees were blown down in Ithaca and Perrinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, August 22, 20073 deaths · 2 injured · $10,000 · 1 event
- Tornado and Flash Flooding in Nebraska, August 22, 2007$9.0 million · EF0 · 25 events
- Flash Flooding and Damaging Winds in Wisconsin, August 22, 2007$6.7 million · 68 kt wind · 30 events
- Damaging Winds in South Carolina, August 22 to 23, 2007$5.5 million · 60 kt wind · 8 events
- Flash Flooding and Hail in Nebraska, August 22, 2007$140,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Georgia, August 22 to 23, 2007$88,000 · 54 kt wind · 8 events
- High Surf in Alabama, August 22, 2007$100,000 · 1 event
- Damaging Winds in Iowa, August 22, 2007$90,000 · 57 kt wind · 2 events
- Hail and Damaging Winds in Wyoming, August 22, 2007$23,000 · 1.75 in hail · 16 events
- Damaging Winds in Michigan, August 22, 2007$35,000 · 52 kt wind · 2 events
- Flash Flood and Flood in Illinois, August 22 to 23, 2007$22,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Michigan, August 22, 2007$13,000 · 58 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56698, 56709, 56712, 56715, 56716, 56719, 56718, 56723, 56720.